High Blood Pressure Medication That Does Not Increase Tinnitus

Discussion in 'Support' started by MCK Trader, Mar 3, 2015.

tinnitus forum
    1. MCK Trader

      MCK Trader Member Benefactor

      West Texas
      Tinnitus Since:
      Hello fellow forum members,

      I'm a 71 year old male, type 2 diabetes [using daily insulin - most recent Ha1c was 5.9], possible congestive heart failure, currently taking high blood pressure [HBP] med clonidine 0.1mg three times daily, and have bilateral intrusive T. Most of the time since T began - 05/15/2014 - clonidine has adequately maintained an 'acceptable' HBP range. However, beginning about 4 weeks ago, HBP began to increase. Presently, HBP ranges from sometimes low 140s to 190s -systolic [usually in upper ranges]; 55 to 80 diastolic, pulse rate usually 48 - 80. I have tried three different HBP meds - diovan, cardizem, and hydralazine. A few years ago, before T onset, I used diovan without any problem. About two weeks ago, with a new prescription, I tried diovan 80mg again, but by the end of the second day -- T intensity has increased so much I simply could not emotionally bear it and halted its use. However, diovan did significantly and quickly decrease HBP. The other two HBP meds prescribed presented so many potential adverse side effects plus the likelihood of increasing T, I did not attempt to try either one. I've also tried hydrochorothiamide [diuretic] in combination with clonidine - same T increase.

      I realize that most individuals will not likely respond in an exact manner to a particular med, supplement, food, etc.

      However, I would be very appreciative if those members who take a HBP med that does not significantly increase T intensity, or at least very little, could let me know via reply posting of the name of such HBP med that works for you. I'm just hoping for a number of possibilities to begin searching for one that will function for me -- both decrease HBP and not increase T.

      As an older person without adequate daily HBP control, I realize that I'm facing either a heart attack, stroke, vision or kidney problems likely in the near future.

      I'm growing more and more desperate, thus my reason to appeal to the very people who probably collectively have greater practical awareness of T than many so-called healthcare 'professionals.' Local cardiologists, neurologists, and MDs don't seem to be very aware of the complexities of T. And, don't seem to be interested in trying to help.

      I would be extremely grateful to you, if some personal insights / personal info could be shared with me concerning your experiences with HBP and T. It seems to me that among all the forum members, surely some are using HBP meds that have little to no effect upon T.

      Please help me with my problem!

      Thank you,
      MCK Trader
    2. LadyDi

      LadyDi Member Benefactor

      Florida, USA
      Tinnitus Since:
      Cause of Tinnitus:
      Hi @MCK Trader: I know that many blood pressure meds list tinnitus as a side effect. But in most situations (not all but most), the risk of that happening is very small. The risk is greater, as it appears you know, of you having a heart attack, stroke or other serious medical event due to uncontrolled HBP. Your systolic number is very high.

      I have been taking meds for hypertension for almost 30 years (I have been chronically hypertensive since very young) and have tried a few. Right now, I am on Enalapril -- have taken it for at least 7, 8 years without serious problems. It has not worsened my tinnitus, although I was taking it before I developed T. Enalapril is an ACE inhibitor.

      One thing to watch is your dosage level. I was on 10 mg Enalapril daily for awhile, and it made me dizzy. We were able to cut it to 5 mg daily and the symptoms greatly eased, plus my pressure still was under control. Find a doctor who is willing to work with you regarding trying different meds and dose levels. At least with HPB drugs, you have a lot of choices, most of them affordable.

      I am hoping @Karen will chime in, as I believe her tinnitus was brought on by HPB medications (plus she is smart and kind!).
      Good luck!
    3. billie48

      billie48 Member Benefactor Hall of Fame Ambassador Team Research

      Vancouver, Canada
      Tinnitus Since:
      I am using Ramipril, an ACE inhibitor, for about 3 years now and it has not worsened my T. This is the drug name for Canada and I don't know if it uses the same for the States.
    4. Karen

      Karen Manager Staff Benefactor Hall of Fame Ambassador

      Tinnitus Since:
      Cause of Tinnitus:
      First time: Noise 2nd Time: Ototoxic drug

      The drug you're taking (Ramipril) is known by the brand name Altace. I'm glad it is working so well for you, and that it hasn't increased your tinnitus. Everyone is different, so it's hard to say which drugs might be potentially ototoxic for some people.

      In my case, it was an ACE inhibitor (Lisinopril) that caused my mild tinnitus to get worse. I was then switched to a beta blocker -- first propranolol, then Toprol XL. I've read since then that most beta blockers (especially Atenolol, which is basically the same thing as Toprol XL) can be very ototoxic, and may even cause hearing loss in some people. I wish doctors would consider their patient's background and history before prescribing these drugs, as they are very potent.

      I think my problem occurred because I already had tinnitus in one ear, plus some hearing loss. The drug just exacerbated my condition. Plus, I think that those of us who are 60 or older stand a greater risk of having side effects from these drugs.

      MCK Trader, I hope you are able to find a drug that works for you with minimal side effects. Surely there must be some out there that have not had a history of ototoxicity. Here is a link to an interesting article about medicines and ototoxicity: http://www.tinnitusformula.com/library/ototoxicity-medications-that-cause-tinnitus/#.VPZ0Hrl0xok
      • Like Like x 1
    5. MCK Trader

      MCK Trader Member Benefactor

      West Texas
      Tinnitus Since:
      @ LadyDi; @ billie48,

      Thanks to you two wonderful members for sharing your personal info!

      I probably should also mention that I walk everyday with our golden retriever [West Texas weather permitting] about 1.25 = 1.5 miles each day. Exercise everyday with physical bodily, cable resistance, modest weight, and limited amount of aerobic exercise [total amount of physical activity time equals almost ninety minutes]. Have lost a little more than 40 pounds over last ten months, cautious diet and with portion sizes, very little salt or sugar, artificial sweeteners, low carbs, no caffeine, no alcohol, and no tobacco of any kind in more than 50 years, very little red meat, and lots of veggies and fruits.

      I hope others will reply / post also.

      Thanks again.
    6. Stink

      Stink Member

      Tinnitus Since:
      i have taken lisinopril with no harmful side effects.
    7. Jbeans

      Jbeans Member

      Tinnitus Since:
      Do all blood pressure meds cause tinnitus ? Is there a comprehensive list of which ones do or don't ?
    8. Ann C.

      Ann C. Member

      Tinnitus Since:
      June 2015
      I've been taking Losartan (the generic version of Cozaar) for several years. I have no idea what triggered my T; I didn't realize that blood pressure drugs could be the culprit.

      Is it possible that this side effect could develop after a few years of taking a medication, or is it more likely that you'd see it right away?
    9. grate_biff
      No Mood

      grate_biff Member

      Oslo, Norway
      Tinnitus Since:
      Cause of Tinnitus:
      aucustic trauma, benzo withdrawl or both
      I think some Betablockers can. DonĀ“t know with other HBP meds.
    10. ANSilvestri

      ANSilvestri Member

      Tinnitus Since:
      The constant ring of tinnitus for me just started several weeks ago. I am curious of this also because I have been taking metoprolol from at least 10 years and all of the sudden BOOM..the ring started. It was like a light switch being turned on.
    11. jross7

      jross7 Member Benefactor

      NE Pa.
      Tinnitus Since:
      Cause of Tinnitus:
      I too was on to topeol for several years and just suddenly my t started....However my b.p. was really not well controlled with that drug. So after I ran to my dr about the ringing she gave me a newer bp drug called telmisartan at 40 mg. It did lower my bp some but not enough and went to 80 mg a day and after 2 weeks by ears stopped ringing....soI am hoping it was uncontrolled high bp,that started mine. Interesting enough on two weekends we had overnight guests my ears were ringing ,but by Mon am it had stopped.So right now ,for me,I I need to keep my anxiety level and bp under control.....will report back in a month
    12. william adams

      william adams Member Benefactor

      S Jersey
      Tinnitus Since:
      December 2015
      Cause of Tinnitus:
      one week after leg surgery plus hearing loss in higher freq.
      Im taking atenolol 50 and recently cut the dosage in half for my blood pressure was 96 over 68. My diet changed with the onset of the T and lost 25 lbs and wasnt fat to begin with. With the weight loss and working out at the gym the blood pressure really lowered. I thought perhaps my T would leave or reduce in volume but have noticed no difference and atenolol is known for causing T. My MD said I have high end frquency loss with my hearing and that caused the T. Now taking half of a pill and bp is 100 over 70 and will try to wean off of it all together....

Share This Page

If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.